Alert archive / Iowa / Special Weather Statements in 2017
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at Aug 3, 2017, 9:22 AM CDT for Buchanan County, Delaware County, Linn County, Iowa. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 9:22 AM CDT (14:22 UTC)
- Expired
- Aug 3, 2017, 10:15 AM CDT
- In force
- 53 min
- Issued by
- NWS Quad Cities, IA
Counties Buchanan County, IA, Delaware County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 101 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 2.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1188 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
425
WWUS83 KDVN 031422
SPSDVN
Special Weather Statement
National Weather Service Quad Cities IA/IL
922 AM CDT THU AUG 3 2017
IAC011-019-055-105-113-031515-
Buchanan-Benton-Jones-Delaware-Linn-
922 AM CDT THU AUG 3 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUCHANAN...EASTERN
BENTON...WESTERN JONES...DELAWARE AND LINN COUNTIES UNTIL 1015 AM
CDT...
At 920 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Fairbank to near Urbana to Atkins.
Movement was east at 40 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Cedar Rapids, Independence, Anamosa, Vinton, Manchester, Marion,
Hiawatha, Mount Vernon, Monticello, Robins, Jesup, Center Point,
Lisbon, Fairfax, Atkins, Urbana, Central City, Fairbank, Springville
and Palo.
This includes Interstate 380 between mile markers 17 and 54.
Brief heavy rainfall is also occurring with these storms, and may
cause localized ponding on roads. Do not drive your vehicle through
flooded roadways.
LAT...LON 4195 9110 4195 9136 4193 9137 4193 9194
4236 9206 4264 9208 4265 9130
TIME...MOT...LOC 1420Z 259DEG 33KT 4259 9204 4225 9193 4199 9186
$$
HAASEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:26 AM CDT, 5 hours 56 minutes earlier.
Area forecast discussion, Aug 3, 3:26 AM CDT, 5 hours 56 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 326 AM CDT Thu Aug 3 2017 ...AVIATION UPDATE... .SYNOPSIS... Issued at 246 AM CDT Thu Aug 3 2017 GOES 16 water vapor satellite imagery and RAP analyses indicate a weak trough over Iowa, but the more significant trough is moving into southwest Minnesota. Decent pressure falls are occurring in southwest Minnesota reflected by the developing surface low in that area. Isolated showers have lingered from the evening hours, mainly on the periphery of the CWA. However, more significant thunderstorms are developing in western Iowa. In addition, a winter-like precip shield is associated with the shortwave trough in the eastern Dakotas and western Minnesota. && .SHORT TERM...(Today and Tonight) ISSUED AT 246 AM CDT Thu Aug 3 2017 Complex weather today with pair of upper level troughs making a muddle of the details. With storms popping in western Iowa at this time cannot rule out some precip developing ahead of the main system progged for later in the day. Thus have PoPs in the forecast this morning to cover that. CAMS show a consistent signal in bringing the surface and 850 mb fronts to the Mississippi River around 00Z. However differences exist in the models timing of convection initiation for the main event. This could be influenced by potential morning storms, but am leaning toward a midday initiation in extreme eastern Iowa and then storms progressing east of the river and out of the CWA during the evening. Regarding the severe threat, SPC meso analyses are already showing an increase in shear over Iowa this morning. Moderate CAPES and moderate to strong shear certainly support a severe potential, possibly later this morning but most likely in the afternoon from extreme eastern Iowa eastward. Shear is highest north of the Quad Cities supporting a greater likelihood of supercells and a low tornado threat there. Otherwise the main concern is wind and large hail. PWs are around 1.25 inch on the 00Z DVN sounding and forecast to increase. So locally heavy rain is possible, though storms should be faster moving today than the past two days limiting the flood threat. .LONG TERM...(Friday through Wednesday) ISSUED AT 246 AM CDT Thu Aug 3 2017 Friday Breezy, cooler, and less humid. NW winds will gust between 20-30 mph ushering in much drier air. While 850mb temps are forecast to bottom out in the mid single digits Celsius during the morning, a rebound to near 10 C is expected during the afternoon. Therefore, as the low stratus clouds pull away to the east and 850 mb temps warm, sfc temps will reach the lower to middle 70s for most of E Iowa/NW Illinois. The coolest locations, in the upper 60s to near 70 F, will be over the NE/E sections of the CWA where low clouds will last into the afternoon. Lows Friday night will be in the 50s. Saturday and Sunday A broad, open trough crosses the Midwest this weekend. Consensus temps are in the 70s. Models differ on placement of steadiest rain. The CMC/NAM are furthest south, largely missing the entire CWA, aside from a few periods of light showers south of I-80. The ECMWF is further north impacting the southern few tier of counties with moderate to heavy rain Saturday night into Sunday morning. The GFS is an outlier with respect to timing and areal coverage - it's much later and more widespread. Prefer the southern placement of the heavy rain across Missouri into southern Illinois, which is where modest convective instability is forecast. Additionally, the ECMWF/CMC/NAM are similar with their depiction of the low-level baroclinic zone. And it's along this gradient that a wave or sfc low will ride. That leaves us with low confidence on widespread rain occurring and lower PoPs of 30-50%. Monday through Wednesday The GFS is wetter than the ECMWF/CMC on Monday and Tuesday because it lingers a slow moving 850mb low over Iowa and Illinois through Tuesday night and has higher dewpoints into the mid to upper 60s. Prefer the more consistent drier scenario, so only have 20-30% PoPs on Monday and went dry for Tuesday. Consensus temps are near normal. Uttech && .AVIATION...(For the 06Z TAFS through 06Z Thursday Night) ISSUED AT 246 AM CDT Thu Aug 3 2017 Patchy fog is again possible briefly this morning. Then an upper level weather system will bring thunderstorms to the area mainly this afternoon and early evening. Expect IFR conditions with the storms but VFR otherwise. Surface northwest flow following the storms will usher in drier and much cooler air. Wrap-around clouds from the winter-like system indicate the potential for MVFR CIGs late tonight. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Wolf SHORT TERM...Wolf LONG TERM...Uttech AVIATION...Wolf
Hazardous weather outlook, Aug 3, 3:39 AM CDT, 5 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 339 AM CDT Thu Aug 3 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-040845- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 339 AM CDT Thu Aug 3 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Thunderstorms will develop today, most likely around midday in extreme eastern Iowa then move east into northern Illinois. There is sufficient instability and shear for the potential of scattered severe thunderstorms producing large hail and damaging winds. Shear is highest along the US Highway 20 corridor where a low threat of tornadoes also exists. While the atmosphere is very moist and locally heavy rain is possible, storms should be moving fast enough to limit any significant flash flood threat. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening. wolf/uttech
In the hours before
Special weather statement, Aug 3, 9:22 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
922 AM CDT THU AUG 3 2017
IAC011-019-055-105-113-031515-
Buchanan-Benton-Jones-Delaware-Linn-
922 AM CDT THU AUG 3 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUCHANAN...EASTERN
BENTON...WESTERN JONES...DELAWARE AND LINN COUNTIES UNTIL 1015 AM
CDT...
At 920 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Fairbank to near Urbana to Atkins.
Movement was east at 40 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Cedar Rapids, Independence, Anamosa, Vinton, Manchester, Marion,
Hiawatha, Mount Vernon, Monticello, Robins, Jesup, Center Point,
Lisbon, Fairfax, Atkins, Urbana, Central City, Fairbank, Springville
and Palo.
This includes Interstate 380 between mile markers 17 and 54.
Brief heavy rainfall is also occurring with these storms, and may
cause localized ponding on roads. Do not drive your vehicle through
flooded roadways.
LAT...LON 4195 9110 4195 9136 4193 9137 4193 9194
4236 9206 4264 9208 4265 9130
TIME...MOT...LOC 1420Z 259DEG 33KT 4259 9204 4225 9193 4199 9186
HAASEThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 11:11 AM CDT | Special Weather Statement | DVN | Jackson | 64 min |
| Aug 3, 2:16 PM CDT | Special Weather Statement | DVN | Delaware | 59 min |
| Aug 3, 11:55 AM CDT | Special Weather Statement | DVN | Stephenson | 65 min |
| Aug 3, 3:42 PM CDT | Special Weather Statement | DVN | Henderson | 48 min |
| Aug 3, 4:46 PM CDT | Special Weather Statement | DVN | Mercer | 44 min |
| Aug 3, 5:08 PM CDT | Severe Thunderstorm Warning | DVN | Mercer, Warren | 21 min |
| Aug 3, 5:11 PM CDT | Special Weather Statement | DVN | Hancock | 64 min |
| Aug 3, 5:43 PM CDT | Special Weather Statement | DVN | McDonough | 62 min |
| Aug 3, 6:06 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 39 min |
Nearby
Special Weather Statements in Iowa, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.